Our staff remains available to you 24/7, offering safe and contactless client services by phone, email and video conference. Learn More!

We are not currently accepting cases for this lawsuit

This content is for informational purposes only. Please check in the future for any updates.

When a doctor prescribes a pain killer designed to work long-term, patients expect the product to be safe and to come with clear directions. Multiple recalls, however, point to the manufacturer’s negligence for Fentayl – a patch releasing a pain killer for up to 72 hours.

What is Fentanyl?

Considered 80 times stronger than morphine, Fentanyl is prescribed to treat chronic or debilitating pain conditions. The patch, intravenous treatment, or disc placed on the tongue gives a consistent dosage of the opioid pain medication for up to 72 hours at a time. Usually, shorter-acting pain killers have no effect on this group of patients, who may be recovering from cancer treatments.

Nevertheless, Fentanyl even when taken correctly poses multiple risks, with addiction and dependency being one of them. Beyond this, higher-than-recommended amounts of the synthetic pain killer may potentially damage the cardiovascular and central nervous systems.

Recalls

Since Fentanyl came onto the market in 1994, going by its generic name or brand name Duragesic, the product has been recalled multiple times.

More recently, the FDA had PriCara, a division of Ortho-McNeil-Janssen Pharmaceuticals, and Sandoz, Inc. recall lots of 25mcg patches manufactured by ALZA Corporation. The FDA claimed that the patches had not been properly cut, resulting in gel being released and coming in direct contact with a patient’s skin.

Another recall in December 2008 followed, citing an issue with the equipment used for cutting the pain patches.

By October 2010, the FDA announced another recall for certain groups of Actavis 25mcg/h patches, stating the greater risks of adverse effects to certain patients: excessive sedation, permanent coma, respiratory depression, apnea, seizures, weakness, confusion, tiredness, cold and clammy skin, small pupils, hypoventilation, and death.

All instances come after the FDA’s decision to give Fentanyl a black box warning in 2005 for the risks of accidental fatal overdose. At the time, patients and caregivers were advised to specifically and precisely follow the patches’ directions. Otherwise, the risk of experiencing side effects significantly increases when the gel comes in direct contact with the skin or when the patch is used more times than recommended. As well, the FDA warned that patients not opioid-tolerant could experience any of the side effects when given just one low-strength patch.

The FDA has since asked manufacturers update all product information and develop a medication guide for patients.

Lawsuits

Lawsuits claim ALZA Corporation had been negligent with its manufacturing processes and equipment, leading to patches that leak potentially-fatal doses of the pain killer. Tests after deaths have further shown that patients given a leaking or improperly-cut patch had two to three times the recommended dosage in their systems.

Because medical professionals consider Fentanyl a last-resort treatment for patients experiencing a high level of pain, it’s expected that manufacturers and pharmaceutical companies would develop, create, and distribute such a drug product with care and safety in mind. Nevertheless, multiple recalls have shown this not to be the case.

Read More on “Catastrophic Injuries”